Table of Contents Author Guidelines Submit a Manuscript
Journal of Probability and Statistics
Volume 2012, Article ID 878561, 24 pages
http://dx.doi.org/10.1155/2012/878561
Research Article

Inference for the Sharpe Ratio Using a Likelihood-Based Approach

1Department of Economics, York University, 4700 Keele Street, Toronto, ON, Canada M3J 1P3
2Department of Economics, Simon Fraser University, 8888 University Drive, Burnaby, BC, Canada V5A 1S6
3Department of Mathematics and Statistics, York University, 4700 Keele Street, Toronto, ON, Canada M3J 1P3

Received 10 May 2012; Revised 30 July 2012; Accepted 30 July 2012

Academic Editor: Ricardas Zitikis

Copyright © 2012 Ying Liu et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

The Sharpe ratio is the prominent risk-adjusted performance measure used by practitioners. Statistical testing of this ratio using its asymptotic distribution has lagged behind its use. In this paper, highly accurate likelihood analysis is applied for inference on the Sharpe ratio. Both the one- and two-sample problems are considered. The methodology has distributional accuracy and can be implemented using any parametric return distribution structure. Simulations are provided to demonstrate the method's superior accuracy over existing methods used for testing in the literature.